Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest remedies for abdominal bloating after taking Atenolol

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3919 Questions

default
Posted on Sat, 11 Mar 2017 in General Health
Question: I have been taking Losartan for managing my blood pressure for the last several years. My blood pressure has been averaging 135/94 lately. Under my doctor's advice she put me on Atenolol 50mg in place of the Losarton starting 3 days ago. Now I feel extremely bloated in my belly and chest area and my blood pressure has risen to 155/102 while my pulse has dropped from averaging 85 to now 65. I left a message with my doctor and they did not return my call and are now closed. What should I do? Thanks.
doctor
Answered by Dr. Ivo Ditah 28 minutes later
Brief Answer:
Why was it switched?

Detailed Answer:
Hi and thanks for contacting us.

I have reviewed your information fully and there are a couple of things i must touch on.

1. Why did your doctor switch your drugs? I believe there might have been a reason for this. Let me know what transpired, please.

2. NO, you should not stop Atenolol before you talk to your doctor. Having a drop in pulse rate is totally expected and 65 is well within normal targets. Feeling a bit bloated is okay when atenolol is newly started. Fortunately, this disappears as you continue with drugs.

3. The increase pressure is related to your worried mindset and probably not because the drug is not working well. Calm down a little and follow through to make sure that we do not hurriedly make a bad call that atenolol isn't working good for you.

In all, continue the drug, have a calm mind and let me know why it was changed. I believe all will soon be normal.

I hope this addresses your query fully. I wish you well and always available for further exchanges is need be.

Kind regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
doctor
Answered by Dr. Ivo Ditah 13 minutes later
Brief Answer:
Let's see how you do on atenolol first before switching!

Detailed Answer:
Hi,

I will suggest that we maintain you on this drug and evaluate after a minimum of 1week. Any hasty decisions will be faulty and may cause us to miss on something good for you. Be calm relax, positive and optimistic.

I wish you well. Keep me posted.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 0 minute later
Thank you for your calming response! The doctor had me switch from Losartan as it appeared to not be working sufficiently. I logged my blood pressure for 3 weeks, 2-3 times a day. My blood pressure averaged 135/95. She has been helping me with chronic migraine pain and wanted to get my blood pressure consistently at 120/70. She determined that Losartan was not getting the job done. So she switched me to Atenolol as the first step in our goal to get my pressure down.
doctor
Answered by Dr. Ivo Ditah 27 minutes later
Brief Answer:
I wish you well!

Detailed Answer:
Hi,

I wish you well and happy you talked to us. I wish you well and look forward hearing from you!.

Kind regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 14 hours later
It is the 5th day that I have stopped taking Losartan and replaced it with Atenolo. My blood pressure this morning was 146/102 and I have gained 5 lbs in 5 days. My eyes are all puffy and my belly is protruding. Can I realistically expect this to reverse?
doctor
Answered by Dr. Ivo Ditah 19 hours later
Brief Answer:
I will suggest that you report this back to teh doctor!

Detailed Answer:
Hi,

I have reviewed this information fully. The diastolic blood pressure of 102 is way above the expected value of 90. I will suggest that you report this value to your doctor. It might call his attention to switch medications prematurely. This is even more likely because you were pretty better with losartan.

Let me know what he next decision. Besides, he may want to combine and give you both drugs.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ivo Ditah 4 hours later
Our pharmacist recommended we stop the Atenolo because the blood pressure was rising and bloating has occurred. She recommended going back on the Losarton and Clonidine. She also had me take an over the counter diuretic to shed some of this retained water. My blood pressure was slightly down to 140/102 this morning. I had my daily Losartan this morning and now took a Clonadine. I hope this gets me under 90!!! Thanks.
doctor
Answered by Dr. Ivo Ditah 1 hour later
Brief Answer:
Let's monitor and see where we stand!

Detailed Answer:
Hi,

The best way would be to monitor the medications over a couple of days and make a decision. For now, it is early to make any meaningful evaluation./

I suggest you update me in 48hours on how your readings are doing.

I wish you well and look forward hearing from you!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  

Recent questions on  Chronic migraine

doctor1 MD

I have been seeing a pain management specialist for a little more than 3 years. My treatment is OxyContin 20mg every 8 hours , Percocet 10mg every 12 hours ( for break through pain) & tizanidine every 8-12 hours for non retractable chronic neck & back pain. I also take keppra, fioricet + codeine 50/325/40/30w. DHE injections & Botox therapy for chronic migraines. I have always passed my urine test. I was unable to urinate at my last doctor visit & was given a saliva test instead. I failed this test. My doctor has dismissed me as a patient but will not tell me why I failed. I take ibuprofen daily. I have read that ibuprofen can cause a false positive in saliva tests. Is this true & what are my options? Thank you.

doctor1 MD

Initially after using the bathroom I noticed that the stool was green, no pain passing it. Then it became literally hard as a brick and was covered in blood, I was in tears with that. (Probably happened two/three times). I started taking exlax, it softened things up, blood still for a few days, but then it stopped. Last night I took only a stool softener and today the stool had reddish/orange blobs in it. Do I really need to see my doctor about this? Any ideas what could be going on? Female/34, basically healthy except for chronic migraines controlled with meds.

doctor1 MD

white brain matter on mri, chronic migraines, dizziness, balance issues, problem s with vision at time s inflamed mastoid weight gain, this all started in 2010 from having a tube put in left ear to balance the pressure, this has taking over my life in a big way, can no longer work nor can I get anyone to really figure this out and why these things are happening to me, PLEASE GOD! some take a chance on me and help me get at least part of my life back I beg you. Thank You Connie Geisler

doctor1 MD

Hello,
My 15-year-old daughter has been diagnosed with chronic migraine as of 11/11. CT and MRI done 1/12 were both negative. She also gets frequent tension headaches. One of her triggers seems to be whenever she gets the hiccups. Why would hiccups cause a headache?

doctor1 MD

I have head pains on the right side of my head. Below is a narrative listing the major highlights of what has occurred over the last four years. The pain has caused me to a lot of discomfort and I have had to make a lot of lifestyle changes...

doctor1 MD

I've had chronic migraines for the last three years . I've been all types of medications . I'm allergic to Botox . The only relief I really get is to sleep it off with ibuprofen . I get more than 15 migraines a month . Two QME told me I'm pretty...

doctor1 MD

chronic migraine I HAVE EXCRUCIATING PAIN THAT KEEPS ME FROM FROM DOING THE MOST SIMPLE OF THINGS.